Pennsylvania, 2011

Flash Flood in Pennsylvania, May 14 to 15, 2011

May 14 to 15, 2011 · NWS CLE · 1 event in 1 county or zone

An area of low pressure moved up from the Mississippi River Valley into Ohio and western Pennsylvania. The storm system had adequate moisture from the Gulf of Mexico, which increased rainfall rates to over an inch and a half per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved up from the Mississippi River Valley into Ohio and western Pennsylvania. The storm system had adequate moisture from the Gulf of Mexico, which increased rainfall rates to over an inch and a half per hour. This intense rainfall triggered several small rivers and streams to overflow their banks, and for low lying and poor drainage areas to flood. Rainfall amounts around one to two inches were observed. Saturated ground cover from recent rains supported complete runoff, so though relatively small rainfall amounts the flooding was still significant in areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 14, 10:56 PM EST, 59 minutes earlier.

Area forecast discussion, May 14, 10:56 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1156 PM EDT SAT MAY 14 2011

.SYNOPSIS...
A LOW NEAR SOUTHERN OHIO WILL SLOWLY DRIFT INTO VIRGINIA THROUGH
MONDAY THEN MOVE BACK NORTHWEST INTO OHIO BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
DROPPED THE REST OF THE FLOOD WATCH. AREAS OF DENSE FOG OVER NORTH
CENTRAL OHIO. THIS WILL HAVE TO BE WATCHED FOR A POSSIBLE DENSE
FOG ADVISORY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
CURRENT FORECAST CONTINUES TO LOOK GOOD AS MODELS REMAIN FAIRLY
CONSISTENT WITH STALLED PATTERN. UPPER AND SURFACE LOW WILL MAKE
SLOW PROGRESS SE INTO MON THEN STALL AND BACK TRACK TOWARDS US TUE
AND WED. ONLY QUESTION IS WHETHER MOISTURE WILL BE PULLED SE OUT OF
THE NW PART OF THE CWA FOR A WHILE AROUND MON TO NOTICEABLY LESSEN
PRECIP THREAT. DAYTIME TEMPS TO BE MISERABLE AS WELL BELOW NORMAL
HIGHS EXPECTED SUN THROUGH TUE WITH SLIGHT MODERATION BY WED.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO BIG CHANGES IN STORE FOR THE LONG TERM PORTION.  BOTH MODELS
CONTINUE TO SHOW LOW PRESSURE AND COOL MOIST UNSTABLE AIR ACROSS THE
AREA.  WOULD EXPECT SCATTERED TO NUMEROUS SHOWERS.  TEMPERATURES
WILL BE BELOW NORMAL TO START BUT FRIDAY INTO SATURDAY MODELS DO
SHOW AN UPPER RIDGE JUST TO OUR WEST MOVING SLOWLY EAST SO IT SHOULD
GET INTO THE AREA ON SATURDAY ALLOWING TEMPS TO RECOVER.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
OCCASIONAL SHOWERS WILL CONTINUE INTO SUNDAY. CONVECTION IS ON A
DIMINISHING TREND AND MAINLY EAST OF CLE/MFD THROUGH MIDNIGHT.
IFR NEARLY GUARANTEED TONIGHT. LOW TO MOVE TO CENTRAL/NORTH-CENTRAL
OHIO OVERNIGHT. MUCH OF THE NRN OHIO AND NWRN PA WILL BE ON THE
NORTH SIDE OF THE LOW SO EXPECT MOSTLY IFR CONDITIONS IN FOG
AND/OR LOW CLOUDS OVERNIGHT INTO SUNDAY MORNING. WINDS GENERALLY
LIGHT HOWEVER NORTHEAST WINDS WILL INCREASE THROUGH THE LATE
MORNING ACROSS THE NORTH SHORE AS THE GRADIENT FINALLY TIGHTENS.

.OUTLOOK...LOW PRESSURE SYSTEM FORECAST TO LINGER OVER NRN OH
THROUGH SUNDAY. EXPECT NON-VFR IN SCATTERED TO NUMEROUS SHOWERS
SATURDAY EVENING THROUGH EARLY NEXT WEEK.

&&

.MARINE...
SLOW MOVING LOW PRESSURE WILL MOVE ACROSS OHIO TO THE EAST COAST
TONIGHT THROUGH TUESDAY.  THIS WILL ALLOW EAST TO NORTHEAST FLOW TO
INCREASE ACROSS THE LAKE SUNDAY INTO SUNDAY NIGHT.  WILL LIKELY NEED
A SMALL CRAFT ADVISORY FOR SUNDAY AFTERNOON CONTINUING SUNDAY NIGHT
INTO MONDAY. CONDITIONS SHOULD DROP BELOW SMALL CRAFT LEVELS
TUESDAY.  DEEP MOISTURE WILL REMAIN ACROSS THE AREA SUNDAY THROUGH
MUCH OF THE WEEK SO EXPECT NUMEROUS SHOWERS THROUGH THE ENTIRE
PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...KIELTYKA
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...OUDEMAN
MARINE...TK
Hazardous weather outlook, May 14, 10:59 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1159 PM EDT SAT MAY 14 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160400-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1159 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

AREAS OF FLOODING WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN WILL CONTINUE AT TIMES THROUGH AT LEAST MID WEEK. ANY
ADDITIONAL HEAVY RAIN MAY PRODUCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-160400-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1159 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS ARE POSSIBLE ON LAKE ERIE BY SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 14, 11:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1223 AM EDT SUN MAY 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      TIFFIN                  41.12N 83.18W
05/14/2011                   SENECA             OH   EMERGENCY MNGR

            RAILROAD UNDERPASS FLOODED AND MOTORIST HAD TO BE
            RESCUED.

0500 PM     FLASH FLOOD      8 SE ELYRIA             41.30N 82.00W
05/14/2011                   LORAIN             OH   EMERGENCY MNGR

            SEVERAL CREEKS FLOODING AND ROADS CLOSED IN COLUMBIA
            STATION.

0600 PM     FLASH FLOOD      ASHLAND                 40.87N 82.32W
05/14/2011                   ASHLAND            OH   LAW ENFORCEMENT

            MANY ROADS...INCLUDING STATE ROADS HAD TO BE CLOSED
            BECAUSE OF HIGH WATER.

0700 PM     FLASH FLOOD      STREETSBORO             41.24N 81.35W
05/14/2011                   PORTAGE            OH   LAW ENFORCEMENT

            STREET FLOODING AND A FEW ROADS WERE CLOSED.

0730 PM     FLASH FLOOD      MINERVA                 40.73N 81.10W
05/14/2011                   STARK              OH   LAW ENFORCEMENT

            MANY ROADS IMPASSABLE FOR A TIME.

0845 PM     FLOOD            YOUNGSTOWN              41.10N 80.65W
05/14/2011                   MAHONING           OH   LAW ENFORCEMENT

            MANY ROADS HAVE HIGH WATER...SOME IMPASSABLE.

0915 PM     FLASH FLOOD      WARREN                  41.24N 80.82W
05/14/2011                   TRUMBULL           OH   LAW ENFORCEMENT

            WIDESPREAD FLOODING WITH MANY ROADS IMPASSABLE. A LOT OF
            BASEMENT FLOODING ESPECIALLY IN HOWLAND TOWNSHIP. WATER
            WAS COMING INTO AN APARTMENT BUILDING.

1155 PM     FLASH FLOOD      LINESVILLE              41.66N 80.42W
05/14/2011                   CRAWFORD           PA   LAW ENFORCEMENT

            A FEW ROADS CLOSED...SOME VEHICLES STRANDED AND MANY
            FLOODED BASEMENTS.

&&

KIELTYKA

The radar

The Cleveland radar (KCLE), 123 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 14, 11:55 PM EST to May 15, 1:30 AM EST
Where
Crawford County, 2.56 mi SSE of Beaver Center to 2.71 mi W of Venango
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.765, -80.453

Torrential rainfall with rates over an inch per hour fell over portions of western Crawford County. Though rainfall amounts were generally one to two inches, the rain rate combined with saturated ground conditions resulted in rapid runoff. The runoff resulted in flooded basements and roads. Cars stalled along highway 6 near Maples Road as water depths were over hoods.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300481.